Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Tampa Bay, FL

January 22, 2008Hillsborough County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 22, 2008, 10:49 PM EST for Hillsborough County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2008, 10:49 PM EST (03:49 UTC)
Expired
Jan 22, 2008, 11:15 PM EST
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 23 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 3.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:56 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 22, 8:56 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
856 PM EST TUE JAN 22 2008

.UPDATE...WE HAD SOME SEA BREEZE BOUNDARY ACTIVITY TODAY...
SOMETHING WE NORMALLY DONT HAVE TO DEAL WITH IN JANUARY. SHOWERS
AND AN OCCASIONAL THUNDERSTORM DEVELOPED OVER CHARLOTTE AND LEE
COUNTIES THIS AFTERNOON AND MOVED NORTHEAST WITH ADDITIONAL
DEVELOPMENT NORTHWARD ALONG THE SEA BREEZE BOUNDARY. A FEW AIRMASS
SHOWERS ALSO DEVELOPED OVER THE INTERIOR IN HIGHLANDS AND POLK
COUNTIES. MEANWHILE...THE LARGE AREA OF SHOWERS AND THUNDERSTORMS
THAT DEVELOPED OVER THE WARM GULF LOOP CURRENT MOVED STEADILY
EASTWARD...REACHING THE LEVY COUNTY COAST A FEW HOURS AGO. THIS
AREA IS NOW MAINLY STEADY LIGHT TO MODERATE RAIN WITH A FEW
EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS. ALL OF THIS LED TO
FREQUENT UPDATES TO THE POINT AND CLICKS ON THE WEB.

FOR THE REST OF THE NIGHT...HAVE POSTED 80 TO 100 PERCENT RAIN
CHANCES FOR LEVY COUNTY WITH A BLEND DOWN TOWARD 30 PERCENT DOWN
TO PASCO COUNTY. THE RESIDUAL SEA BREEZE ACTIVITY THAT IS MOVING
NORTH IS NOW OVER CITRUS COUNTY AND HAS INTERSECTED THE MAIN RAIN
AREA. THIS COULD LEAD TO A FEW STRONGER THUNDERSTORMS ALONG THE
NATURE COAST...SO WE WILL BE WATCHING RADAR TRENDS CLOSELY.

THE SOUTH SHOULD STAY MAINLY DRY NOW THAT HEATING HAS ENDED...BUT
SHOWERS ARE REDEVELOPING OVER THE GULF WATERS OFFSHORE PINELLAS
COUNTY...SO EXPECT SOME SHOWERS TO MOVE ONSHORE THIS EVENING. SOME
RAIN COULD MOVE ACROSS OUR CENTRAL ZONES INCLUDING THE TAMPA BAY
AREA TONIGHT AS ADDITIONAL ACTIVITY IN THE GULF MOVES EASTWARD.
WILL TREND DOWN TO 20 PERCENT THOUGH AFTER MIDNIGHT HERE...WITH
JUST 10 PERCENT SILENT POPS FOR CHARLOTTE AND LEE.

ZONE UPDATES WILL BE OUT BY 915 PM.

&&

.AVIATION...MAIN CONCERN TONIGHT IS SHOWER AND TSTM ACTIVITY ALONG
AND AHEAD OF THE TROUGH. IN GENERAL...CLOUDS ARE THICKENING ATTM
WITH LOWERING CIGS AND LOCAL MVFR CONDITIONS. WILL INCLUDE TEMPO
PERIODS OF IFR CONDITIONS TONIGHT FOR OUR NORTHERN TERMINALS ASSOC
WITH SHOWER AND TSTM ACTIVITY COMING IN FROM THE WEST. SINCE THE
TROUGH WILL ONLY MAKE SLOW PROGRESS ACROSS THE AREA...RISK FOR
SCATTERED SHOWERS AND TSTMS WILL CONTINUE DURING THE DAYTIME
WEDNESDAY.

&&

.MARINE...NO SIGNIFICANT UPDATES PLANNED FOR THE COASTAL WATERS
EXCEPT FOR THE WATERS WITH BEST RAIN CHANCES REMAINING NORTH OF
TARPON SPRINGS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/MARINE...JILLSON
AVIATION...PETRO
Hazardous weather outlook, Jan 22, 5:27 AM EST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EST TUE JAN 22 2008

FLZ039-042-043-048>052-055>057-060>062-065-221600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
527 AM EST TUE JAN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
EAST WINDS OF 15 TO 20 KNOTS ON THE GULF WATERS...WITH SEAS UP TO
5 FEET BEYOND 20 NM...WILL BE DIMINISHING DURING THE MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE ON THE COASTAL WATERS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RKR

In the hours before

Special weather statement, Jan 22, 6:10 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
610 PM EST TUE JAN 22 2008

FLZ055-060-230000-
MANATEE-SARASOTA-
610 PM EST TUE JAN 22 2008

...FUNNEL CLOUDS ARE POSSIBLE IN SOUTHERN MANATEE AND NORTHWESTERN
SARASOTA COUNTIES...

AT 6 PM EST...A REPORT OF A FUNNEL CLOUD NEAR NORTH PORT AT 525 PM
WAS RELAYED TO THE NATIONAL WEATHER SERVICE. THERE WERE NO REPORTS
OF THE FUNNEL REACHING THE GROUND...AND THERE IS NO INDICATION OF A
TORNADO AT THIS TIME. DOPPLER RADAR SHOWED THESE SHOWERS MOVING
NORTH AT 15 MPH.

THESE SHOWERS ARE NOW MOVING THROUGH NORTHERN SARASOTA AND SOUTHERN
MANATEE COUNTIES...FROM JUST EAST OF FRUITVILLE TO NEAR HIDDEN RIVER.

FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2759 8257 2745 8220 2720 8215 2731 8246
      2748 8267
TIME...MOT...LOC 2304Z 164DEG 14KT 2734 8241 2727 8222

63
Special weather statement, Jan 22, 6:30 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 PM EST TUE JAN 22 2008

FLZ051-230015-
HILLSBOROUGH-
630 PM EST TUE JAN 22 2008

...GUSTY SHOWERS WILL AFFECT NORTHWEST HILLSBOROUGH COUNTY...

SHOWERS...AND PERHAPS A THUNDERSTORM...MOVING NORTH AT 15 MPH...
WILL AFFECT TOWN N COUNTRY AND WEST PARK...UNTIL 715 PM EST.
GUSTY WINDS UP TO 40 MPH WILL OCCUR WITH THESE SHOWERS.

EJ
Special weather statement, Jan 22, 10:18 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1018 PM EST TUE JAN 22 2008

FLZ042-048-230400-
HERNANDO-CITRUS-
1018 PM EST TUE JAN 22 2008

...STRONG THUNDERSTORMS WILL AFFECT CITRUS COUNTY...

A THUNDERSTORM...MOVING NORTHEAST AT 20 MPH...WILL AFFECT
CHASSAHOWITZKA...HOMOSASSA SPRINGS AND CRYSTAL RIVER...UNTIL 1100 PM
EST. GUSTY WINDS OF 30 TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

RD
Special weather statement, Jan 22, 10:40 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1040 PM EST TUE JAN 22 2008

FLZ049-051-230415-
HILLSBOROUGH-PASCO-
1040 PM EST TUE JAN 22 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST HILLSBOROUGH AND SOUTH
CENTRAL PASCO COUNTIES...

...MOVING NORTHEAST AT 20 MPH...WILL AFFECT ODESSA...LUTZ AND LAND O
LAKES...UNTIL 1115 PM EST. GUSTY WINDS OF 30 TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL
UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL
CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

RD

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 9:16 PM ESTSpecial Marine WarningTBW59 min
Jan 22, 9:48 PM ESTSevere Thunderstorm WarningTBWPasco, Pinellas42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.